Alert archive / Illinois / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 26, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 11, 2014, 5:25 PM CDT for 4 counties in Illinois. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2014, 5:25 PM CDT (22:25 UTC)
- Expired
- May 11, 2014, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 5:36 PM CDT | HAIL 0.75 | 2 Se Greenup, IL | |
| May 11, 5:38 PM CDT | TSTM WND GST 60 | 3 Nw Greenup, IL | LARGE LIMBS DOWN |
| May 11, 5:38 PM CDT | HAIL 2 | 3 Nw Greenup, IL | CAUSED ROOF, SIDING AND VEHICLE DAMAGE |
| May 11, 5:40 PM CDT | HAIL 1 | Greenup, IL | RELAYED BY WAND TV DECATUR |
| May 11, 5:40 PM CDT | HAIL 2.5 | Greenup, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
691
WUUS53 KILX 112225
SVRILX
ILC023-029-035-079-112330-
/O.NEW.KILX.SV.W.0026.140511T2225Z-140511T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT SUN MAY 11 2014
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHEASTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...
EASTERN CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS...
NORTHWESTERN JASPER COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 630 PM CDT
* AT 522 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF HIDALGO...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JEWETT...HIDALGO...GREENUP...HAZEL DELL...CASEY...MARTINSVILLE...
WESTFIELD...ROSE HILL...UNION CENTER AND HUTTON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 105 AND 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3901 8823 3911 8836 3916 8836 3950 8799
3932 8776
TIME...MOT...LOC 2225Z 225DEG 21KT 3914 8822
HAIL...1.00IN
WIND...60MPH
$$
SMITH4 follow-up statements
273
WWUS53 KILX 112239
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SUN MAY 11 2014
ILC023-029-035-079-112330-
/O.CON.KILX.SV.W.0026.000000T0000Z-140511T2330Z/
JASPER IL-CLARK IL-COLES IL-CUMBERLAND IL-
539 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUMBERLAND...SOUTHEASTERN COLES...WESTERN CLARK AND NORTH CENTRAL
JASPER COUNTIES UNTIL 630 PM CDT...
AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GREENUP...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GREENUP...HAZEL DELL...CASEY...MARTINSVILLE...WESTFIELD...UNION
CENTER AND HUTTON.
INTERSTATE 70 BETWEEN MILE MARKERS 111 AND 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3908 8815 3918 8825 3922 8829 3950 8799
3932 8776
TIME...MOT...LOC 2239Z 225DEG 21KT 3922 8814
HAIL...1.25IN
WIND...60MPH
$$
SMITH409
WWUS53 KILX 112254
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
554 PM CDT SUN MAY 11 2014
ILC079-112301-
/O.CAN.KILX.SV.W.0026.000000T0000Z-140511T2330Z/
JASPER IL-
554 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JASPER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3917 8808 3923 8818 3927 8822 3950 8799
3932 8776
TIME...MOT...LOC 2251Z 222DEG 21KT 3927 8810
$$
ILC023-029-035-112330-
/O.CON.KILX.SV.W.0026.000000T0000Z-140511T2330Z/
CLARK IL-COLES IL-CUMBERLAND IL-
554 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CUMBERLAND...SOUTHEASTERN COLES AND NORTHWESTERN CLARK COUNTIES UNTIL
630 PM CDT...
AT 546 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED JUST NORTH OF
GREENUP...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
CASEY...MARTINSVILLE...WESTFIELD...UNION CENTER AND HUTTON.
INTERSTATE 70 BETWEEN MILE MARKERS 116 AND 137.
AT 540 PM CDT...TENNIS BALL SIZE HAIL WAS REPORTED BY THE PUBLIC IN
GREENUP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3917 8808 3923 8818 3927 8822 3950 8799
3932 8776
TIME...MOT...LOC 2251Z 222DEG 21KT 3927 8810
HAIL...1.25IN
WIND...60MPH
$$
SMITH280
WWUS53 KILX 112305
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
605 PM CDT SUN MAY 11 2014
ILC023-029-035-112330-
/O.CON.KILX.SV.W.0026.000000T0000Z-140511T2330Z/
CLARK IL-COLES IL-CUMBERLAND IL-
605 PM CDT SUN MAY 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CUMBERLAND...SOUTHEASTERN COLES AND NORTHWESTERN CLARK COUNTIES UNTIL
630 PM CDT...
AT 600 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CASEY...AND
MOVING NORTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MARTINSVILLE AND WESTFIELD.
INTERSTATE 70 BETWEEN MILE MARKERS 122 AND 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3922 8802 3928 8809 3932 8815 3950 8799
3932 8776
TIME...MOT...LOC 2305Z 222DEG 21KT 3936 8800
HAIL...1.00IN
WIND...<50MPH
$$
SMITH216
WWUS53 KILX 112315
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
615 PM CDT SUN MAY 11 2014
ILC023-029-035-112325-
/O.CAN.KILX.SV.W.0026.000000T0000Z-140511T2330Z/
CLARK IL-COLES IL-CUMBERLAND IL-
615 PM CDT SUN MAY 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUMBERLAND...
SOUTHEASTERN COLES AND NORTHWESTERN CLARK COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3922 8802 3928 8809 3932 8815 3950 8799
3932 8776
TIME...MOT...LOC 2315Z 222DEG 21KT 3940 8795
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:48 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 11, 2:48 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 248 PM CDT Sun May 11 2014 .DISCUSSION... ISSUED 248 PM CDT Sun May 11 2014 Air mass destabilizing quickly across central and southeast Illinois early this afternoon. 18Z upper air sounding from our office showing CAPE of around 2600 J/kg with no convective inhibition, although shear values are not especially impressive. Latest SPC mesoanalysis indicates CAPE's are over 3000 J/kg south of I-72, as dew points of 70 degrees have made it as far north as Taylorville. Warm front extends from southern Nebraska along the Iowa/Missouri border, but becomes more diffuse in northern Illinois where it is more of a dew point discontinuity. Thunderstorms have been percolating most of the day across the Ohio Valley, and a persistent, small MCS is advancing across Iowa. Some development has recently started as well across northeast Missouri south of the main MCS. Has been quiet in our area the last few hours, but latest radar returns are starting to show thunderstorms developing between Taylorville and St Louis. The primary forecast concern remains with the severe weather threat over the next 24 to 36 hours. SHORT TERM...Tonight through Tuesday: Latest runs of the HRRR have been persistent with the Iowa storms affecting more of the northern third of Illinois, with more scattered strong/severe storms affecting our area through about 7 pm. Shear parameters don't really improve any in our area, so thinking that hail/wind threat will be the primary concerns here with the tornado threat closer to the warm front. After sunset, capping of the atmosphere will begin in the warm sector. Have maintained some 30-40% PoP's after midnight northwest of the Illinois River, and slight chances as far east as I-55, with dry conditions across the southeast half of the forecast area. Similar convective parameters expected on Monday, with CAPE's rising to 2500-3000 J/kg, although shear remains on the low side. Day2 slight risk basically along and northwest of the Illinois River, where the shear will be a bit higher as it is closer to the incoming cold front, and severe weather threat will mainly be mid afternoon to early evening. With the front slowing down a tad, will keep any PoP's east of I-57 around 20% during the day, while likely PoP's around 60% found during the afternoon along/west of the Illinois River. Have maintained the 60-70% PoP's everywhere during the night as the front slowly moves through, and over the eastern CWA on Tuesday with some 80% values south of I-70 Tuesday. Severe weather threat on Tuesday appears minimal, and would be near the Indiana border if any did occur. LONG TERM...Wednesday through Sunday: A broad upper trough will be dominating much of the eastern half of the nation into the first part of the weekend, with cool conditions prevailing. The ECMWF has been persistent with a closed upper low forming by late Thursday over the Great Lakes, then lifting northward, while the GFS keeps a more progressive trough. Toward the end of the weekend, the trough will finally start to break down as an upper low digs southward across the Pacific Northwest, causing rising heights over the center of the nation. Most challenging area in this forecast period is with rain on Wednesday. The tail end of the NAM is trending toward the solution favored by the ECMWF and GEM for the last few days, with a surface low riding northeast along the base of the trough, although the NAM is much further west with it. The GFS has keep its surface features much weaker and further east. Have kept the likely PoP's on Wednesday across the southeast third of the area, although the ECMWF/GEM solutions would likely require this to be expanded further northwest toward the I-55 corridor. Thursday and Friday, the rain will be much more scattered in nature, as weak troughs rotate around through the broad upper trough. Rain chances will diminish this weekend as the upper flow flattens. Geelhart && .AVIATION... ISSUED 1248 PM CDT Sun May 11 2014 Thunderstorms currently over south-central Iowa continue to move E/NE and will enter northwest Illinois after 20z. Current trajectory should take most of the storms just north of KPIA, so will only include VCTS between 22z and 02z. Further southeast, scattered storms are firing in the warm sector across southern Illinois. HRRR continues to suggest these cells will spread/develop northward into east-central Illinois this afternoon. Have therefore included VCTS at the remaining terminals between 21z and 02z, although KSPI may be missed by convection entirely if trends hold. Gusty S/SE winds will continue through the afternoon and will remain in the 10 to 15kt range tonight. Meanwhile, a 45kt 925mb jet will develop across the area overnight, warranting a low-level wind shear mention at the TAF sites. This momentum will mix to the surface after sunrise, resulting in gusty S/SW winds Monday morning. Barnes && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 11, 3:22 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 322 PM CDT SUN MAY 11 2014 ILZ027>031-036-037-040-041-047-121100- CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE THROUGH THE ILLINOIS RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING AS A WARM FRONT LIFTS NORTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM FRONT AS WELL...MAINLY ALONG AND NORTHWEST OF A MACOMB TO PONTIAC LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT...TRIGGERING ANOTHER ROUND OF STRONG TO SEVERE STORMS. AREAS ALONG AND WEST OF THE ILLINOIS RIVER WILL HAVE THE GREATEST CHANCE OF SEVERE WIND AND HAIL MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH 8 PM. ILZ038-042>046-048>057-061>063-066>068-071>073-121100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT- DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD- MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION- 322 PM CDT SUN MAY 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE INCREASINGLY WARM AND HUMID AIRMASS ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STRONG COLD FRONT WILL PUSH ACROSS ILLINOIS FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY MORNING...TRIGGERING ANOTHER ROUND OF STORMS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ALTHOUGH SOME OF THE STORMS COULD PRODUCE HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
In the hours before
Local storm report, May 11, 4:36 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
436 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL SUMNER 38.72N 87.86W
05/11/2014 M1.75 INCH LAWRENCE IL TRAINED SPOTTER
&&
JRPLocal storm report, May 11, 4:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
437 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL WINDSOR 39.44N 88.60W
05/11/2014 M0.75 INCH SHELBY IL TRAINED SPOTTER
&&
JRPLocal storm report, May 11, 5:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
508 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL COLES 39.52N 88.47W
05/11/2014 M0.88 INCH COLES IL PUBLIC
RELAYED BY WAND TV
&&
JRPLocal storm report, May 11, 5:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT SUN MAY 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL SHELBYVILLE 39.41N 88.80W
05/11/2014 M1.00 INCH SHELBY IL PUBLIC
RELAYED BY WAND TV DECATUR
&&
JRPThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 1:38 AM CDT | Special Weather Statement | ILX | Effingham, Jasper | 67 min |
| May 11, 2:03 AM CDT | Special Weather Statement | ILX | Clark, Cumberland | 57 min |
| May 11, 2:44 AM CDT | Special Weather Statement | ILX | Crawford | 46 min |
| May 11, 2:55 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 50 min |
| May 11, 4:09 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 66 min |
| May 11, 4:14 PM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 46 min |
| May 11, 4:27 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 63 min |
| May 11, 4:52 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 38 min |
| May 11, 5:15 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 45 min |
| May 11, 6:34 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.